Title: A reliability-based framework for multi-path routing analysis in mobile ad-hoc networks

Authors: Marcello Caleffi, Giancarlo Ferraiuolo, Luigi Paura

Addresses: Dipartimento di Ingegneria Elettronica e delle Telecomunicazioni (DIET) Universita degli Studi di Napoli Federico II Via Claudio 21, 80125 Napoli, Italy. ' Autorita per le Garanzie nelle Comunicazioni (AGCOM) Centro Direzionale Isola B5 Torre Francesco 80143 Napoli, Italy. ' Dipartimento di Ingegneria Elettronica e delle Telecomunicazioni (DIET) Universita degli Studi di Napoli Federico II Via Claudio 21, 80125 Napoli, Italy; Laboratorio Nazionale di Comunicazioni Multimediali (CNIT) Via Claudio 21, 80125 Napoli, Italy

Abstract: Unlike traditional routing procedures that, at the best, single out a unique route, multi-path routing protocols discover proactively several alternative routes. It has been recognised that multi-path routing can be more efficient than traditional one mainly for mobile ad hoc networks, where route failure events are frequent. Most studies in the area of multi-path routing focus on heuristic methods, and the performances of these strategies are commonly evaluated by numerical simulations. The need of a theoretical analysis motivates such a paper, which proposes to resort to the terminal-pair routing reliability as performance metric. This metric allows one to assess the performance improvement gained by the availability of route diversity. More specifically, resorting to graph theory, we propose an analytical framework to multi-path route discovery processes against route failures for mobile ad hoc networks. Moreover, we derive a useful bound to easily estimate the performance improvements achieved by multi-path routing with respect to any traditional routing protocol. Finally, numerical simulation results show the effectiveness of this performance analysis.

Keywords: mobile networks; ad hoc networks; MANET; reliability; multi-path routing; graph theory; overlay graphs; terminal-pair routing.

DOI: 10.1504/IJCNDS.2008.021079

International Journal of Communication Networks and Distributed Systems, 2008 Vol.1 No.4/5/6, pp.507 - 523

Available online: 03 Nov 2008

Full-text access for editors Access for subscribers Purchase this article Comment on this article